CSN Login
Members Online: 17

Thyroid test function (THS) fluctuations?

alice124's picture
alice124
Posts: 860
Joined: Mar 2012

John had his bloodwork done today as he does every three weeks as required by the trial. Again, his thyroid function (THS) test is low. This is the third consecutive panel where it’s been low and the third time they’ve lowered his dosage of Synthroid from 100 mg to 75 mg and now to 50 mg.

He began taking Synthroid on May 2 when his THS came back high (6.99). The normal range is 0.50 to 4.50 mg. His next two panels came back in the normal range, but his last three have been low, lower and lowest.
I guess my question is-- since it seems extremely low--why wouldn’t the oncologist just discontinue the Synthroid rather than reducing dosage again? I mean in looking at his bloodwork, he’s only had one high reading.
I also can’t help but note the one high reading occurred after he had completed his HDIL2 treatments and wondering if that could have any bearing on that one high read.
Here are his numbers since first of year. Any thoughts?

THS (normal 0.50 – 4.50 mg)
1/03/12 – 3.44
1/31/12 - 3.50
2/16/12 – 2.14
5/2/12 – 6.99 HIGH
5/10/12 – 4.21
5/31/12 – 2. 27
6/20/12 - 0.18 LOW
7/11/12 – 0.05 LOW
8/1/12 – 0.3 LOW

___________________________________________
Alice (caregiver for husband-John)
John – 63 Caucasian
Diagnosed: 10/14/11 Kidney cancer clear cell/grade 4/stage 4 – with sarcomatoid features and lung mets; also has soft tissue mass in shoulder area and pelvic area.
Symptoms: weight loss followed by cough
Surgeries: right nephrectomy - 11/1/11
Treatments to date:
January & February 2012 -HDIL2 treatment/first round 14 doses/2nd round 10 doses;
(discontinued after February 2012 as scan did not merit continuation)

5/10/2012 – BMS93558* Votrient trial (*formerly MDX1106)

alice124's picture
alice124
Posts: 860
Joined: Mar 2012

Left a zero off in 8/1/12 reading - should be 0.03

sunlover_56's picture
sunlover_56
Posts: 110
Joined: Apr 2012

My knowledge on this is pretty close to nill, but common sense almost tells one to just stop the med. I agree with only one high reading and more low readings would indicate he doesnt need it anymore or at least stop it temporarily to see what happens.

Seren ferch Daffyd
Posts: 1
Joined: Aug 2012

Alice, I'm not a cancer survivor, but I do have Hashimoto's Thyroiditis, a chronic auto-immune disease of the thyroid. As such I take thyroid medication and have the TSH test done quarterly [the normal testing frequency for thyroid patients]

First, it takes 6 to 8 weeks for a change in thyroid medication to stabilize. So the test results for 5/10 and 5/31 are meaningless as far as showing the effect of the new medication. The test on 5/10, done 1 week after the first test was normal. I would say the test on 5/2 was not done properly. This does happen occasionally. My endocrinologist's standard practice is to retest using a different lab. If both tests are abnormal, then he considers a medication change.

The test result on 6/20/12 of 0.18 is what you would expect from giving a healthy dose of thyroid hormone to a patient with normal thyroid function.

According to my endocrinologist for an adult you should keep the thyroid below 2.5. Above 2.5 there is a documented increase in cholesterol, especially in men. The increase can be as much as 25 points.

I would recommend your husband be evaluated by an endocrinologist for thyroid disease and to follow the endocrinologist's recommendations. The treatment you describe your husband receiving is NOT the normal standard of care for thyroid.

You also may want to ask about changing to Levoxyl from Synthroid. Levoxyl is a third generation drug, Synthroid is the original thyroid drug introduced in 1945. It has some 45 filler, binders and other inert ingredients. I can't take it because I am allergic to some of the inert ingredients. Levoxyl has 3 ingredients, thyroid hormone, microcrystaline cellulose and food coloring.

Best wishes for your husband's recovery.

Seren

Texas_wedge's picture
Texas_wedge
Posts: 2807
Joined: Nov 2011

What a very helpful and informative reply! I was struck by the thought that the effect latency is such that the natural reaction that Judy had may be premature - the cause and effect is a bit trickier to tease out than it first appears to be. The undependability of testing is an eye-opener to me and the suggestion for trying a newer drug sounds worth investigating.

Alice and John are lucky you happened along at this moment Seren. What brought you here?

alice124's picture
alice124
Posts: 860
Joined: Mar 2012

Your comments are both informative and timely.

After posting on August 1 and questioning the medical staff at Hopkins, they discontinued John's Synthroid on August 2. But they called yesterday to say, "Synthroid prescription waiting, 50 mg, for John." His THS on August 23 was back up to 14.98.

Looks like another "ologist" in John's future. We both appreciate your taking the time to share your extensive knowledge of thyroid. Will call the Oncologist and discuss this matter and ensure--by going this route--we aren't breaking protocol in the BMS936558 trial.

Thank you again. Will let you know what happens.

THS (normal 0.50 – 4.50 mg)
1/03/12 – 3.44
1/31/12 - 3.50
2/16/12 – 2.14
5/2/12 – 6.99 HIGH
5/10/12 – 4.21
5/31/12 – 2. 27
6/20/12 - 0.18 LOW
7/11/12 – 0.05 LOW
8/1/12 – 0.3 LOW
(8/2/12 - Discontinued Synthroid)
8/23/12 - 14.98

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network